Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 4, 2018Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2018, 2:20 PM CDT for Washington County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 2:20 PM CDT (19:20 UTC)
Expired
Jul 4, 2018, 2:45 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS83 KMPX 041920
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT WED JUL 4 2018

MNZ063-WIZ014-023-041945-
Washington-Polk-St. Croix-
220 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 219 PM CDT, a strong thunderstorm was located over Hugo, or 16
miles northeast of St. Paul, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Forest Lake, Stillwater, Hugo, New Richmond, Mahtomedi, Scandia,
Somerset, Osceola, Dresser, Star Prairie, Grant and Birchwood
Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Big Marine Lake, get out of the water and move 
indoors. Remember, lightning can strike out to 10 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now! Do not be 
caught on the water in a thunderstorm.

LAT...LON 4511 9242 4506 9298 4512 9298 4513 9302
      4524 9302 4530 9285 4530 9274 4533 9270
      4535 9270 4539 9259
TIME...MOT...LOC 1919Z 250DEG 28KT 4516 9296 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:02 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Wed Jul 4 2018

.UPDATE...
Issued at 1255 PM CDT Wed Jul 4 2018

Downgraded the heat earning to advisory. Looks like clouds/periods
showers/thunder will be good enough to hold indices to 95 to 100.
May not reach this in far western area, but will leave the
coverage area as is for now.

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Wed Jul 4 2018

Surface analysis early this morning shows a surface low crossing
from northwest SD into central ND with a leading warm front
extending ESE over the Twin Cities and into southern WI with a
trailing cold front sagging SSW into northern Nebraska. Plenty of
warm and moist air resides in the warm sector of this system.
Aloft, solid southwest flow prevails between a deep southeastern
CONUS ridge and a compact trough progressing eastward over western
NOAM.

The main issue is the evolution of ongoing convection over the
Dakotas, how it progresses into Minnesota, and potential re-
development this afternoon-evening. The current storms are
reaching the point of outrunning the cold front and hence into a
slightly more stable airmass well ahead of the cold front. Thus,
the storms to the west of the WFO MPX coverage area are expected
to lose some steam and potentially dissipate and/or lift off to
the northeast this morning. As the front pushes east and plunges
the entire coverage area into a highly unstable airmass (MLCAPEs
around 4000 j/kg), mid-level capping is expected to erode which
will allow convection to become re-invigorated from the southwest
of the area. As such, this looks to allow another round (and
possibly 2) of convection to progress through the coverage area
late this afternoon into early this evening (with possibly
another round late this evening into the early morning hours
Thursday). Strong low-mid level jetting plus veering profiles
would suggest storms may produce strong/damaging straight-line
winds and possibly hail, while tornadic thunderstorms are not
expected.

The overall tricky part is trying to determine placement of storms
while knowing that there is a high likelihood of storms throughout
the coverage area. As such, confidence is not all that high,
especially given the high variance of the operational HRRR run-
to-run and the differences it has shown in comparison to other
HRRR experimental runs, the SREF, the NAM and the RAP. As such,
have capped pops in the chance range but used areal wording to
emphasize storm coverage rather than probability wording.

In addition, not only is there the potential for severe storms,
but the deep moisture profile in such an unstable atmosphere will
also promote storms containing frequent lightning and potentially
mod-heavy rain. Will maintain the areal flood warnings as they are
currently delineated and will also bring attention to the outline
that WPC has placed much of the WFO MPX coverage area within a
Slight Risk of Excessive Rainfall due to the combination of highly
saturated soils (a.k.a. low flash flood guidance) and the
possibility of storms containing heavy rain.

And, finally, the warm sector will aid max temperatures in rising
to around 90 degrees for much of the eastern half of the coverage
area. With dewpoints into the mid 70s, this combination will
easily put heat index values to around 100 and potentially up to
around 105. As such, have converted the excessive heat watch to a
heat advisory for much of the area east of a line from Sherburne
county to Martin county, with an Excessive Heat Warning for
Hennepin/Ramsey counties due to the lower thresholds for the Twin
Cities.

.LONG TERM...(Thursday through Tuesday)
Issued at 441 AM CDT Wed Jul 4 2018

Precipitation is expected to continue exiting the southern and
eastern portion of the CWA late Thursday morning. Dry conditions
will then resume with surface high pressure progressing into the
High Plains as ridging develops over the Western CONUS with
northwest flow over the Western Great Lakes region. The drier air
mass will allow for dew points to be in the 50s to low 60s which
will be 10 to 15 degrees lower than Wednesday's dew points.

Surface high pressure will gradually shift east through the end of
the week and allow for return flow on Saturday. Thus, surface
dewpoints are expected to rise into the upper 60s to low 70s. The
upper ridge is expected to flatten on Sunday. Weak impulses along
the westerly flow aloft as well as a frontal boundary extending
from a low over Canada will bring storm chances Sunday into
Monday. Afterward, the upper level ridge is expected to amplify
Tuesday with surface high pressure over the Great Lakes. A warm
front looks to lift through MN Tuesday into Wednesday, so while
the forecast looks to be mostly dry Tuesday into Wednesday, the
chance for thunderstorm development in association with warm air
advection will have to be monitored.

As we reach late Wednesday into Thursday, there are large
discrepancies between the ECMWF and GFS. A cold front looks to
pass through the region during that time frame with the GFS having
it progress slower than the ECMWF would. This boundary will likely
cause shower and thunderstorm activity across MN and WI, but
there still is low confidence in the timing and intensity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 4 2018

Convective trends difficult to discern initially but appears the
greatest threat of convection will be mainly early through about
00z or so over the east and south. Will continue to mention this
threat into the evening far east with overall drying trend
remainder of the area. Should see VFR outside of any convection
through the evening. Then VFR trend remaining through the rest of
the period. Winds SE-S and gusty around thunder with winds
becoming more w-nw with fropa into the evening.

KMSP...Appears one more through of thunder moving through before
00z. then VFR drying trend expected thereafter into tonight with
outside chance of shra/tsra through about 06z.

/OUTLOOK FOR KMSP/
Thu night...VFR. Winds NW at 5-10 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 8 PM CDT this evening for MNZ051-059>063-
     066>070-074>078-082>085-091>093.

&&

UPDATE...
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...DWE
Hazardous weather outlook, Jul 4, 11:40 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Wed Jul 4 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1140 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move across the area this afternoon,
but it is uncertain how much severe weather there may be. If
there is severe weather, the most likely area would be from south
central Minnesota into west central Wisconsin. Some storms may
also produce heavy rain.

Heat and humidity will build back in later this afternoon, after the
morning and midday storms. Peak heat indices in the middle and
upper 90s are possible over east central and southern Minnesota
into west central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed, mainly from south
central Minnesota into west central Wisconsin.

In the hours before

Special weather statement, Jul 4, 1:07 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT WED JUL 4 2018

MNZ076-077-084-041900-
Le Sueur-Waseca-Rice-
107 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...RICE AND NORTHERN
WASECA COUNTIES...

At 105 PM CDT, a strong thunderstorm was located over Lake
Jefferson, or 13 miles northeast of Mankato, moving northeast at 35
mph. The Mankato regional airport had a wind gust of 55 mph at 1:02
pm with this storm.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Faribault, New Prague, Lonsdale, Montgomery, Le Center, Waterville,
Webster, Morristown, Elysian, Warsaw, Cleveland and Bridgewater.

This includes Interstate 35 between mile markers 52 and 74.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4412 9374 4417 9377 4423 9377 4424 9382
      4439 9392 4455 9355 4454 9330 4451 9328
      4447 9328 4447 9325 4425 9310
TIME...MOT...LOC 1805Z 234DEG 30KT 4427 9377

JLT
Special weather statement, Jul 4, 1:30 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT WED JUL 4 2018

MNZ060-062-068>070-041930-
Dakota-Hennepin-Carver-Ramsey-Scott-
130 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...WESTERN
DAKOTA...SCOTT...EAST CENTRAL CARVER AND SOUTHWESTERN RAMSEY
COUNTIES...

At 128 PM CDT, a strong thunderstorm was located near Marystown, or
21 miles northwest of Northfield, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Those attending the fourth of july events around the Twin Cities are
in the path of this storm and should prepare for the expected
weather conditions.

This includes Interstate 35 between mile markers 75 and 80.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on area lakes across the Twin Cities metro area, get out
of the water. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4486 9359 4507 9310 4455 9299 4454 9352
      4455 9360
TIME...MOT...LOC 1828Z 228DEG 24KT 4464 9349

JLT
Special weather statement, Jul 4, 1:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 PM CDT WED JUL 4 2018

MNZ084-085-092-093-041930-
Steele-Waseca-Freeborn-Faribault-
138 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT FREEBORN...SOUTHEASTERN
FARIBAULT...STEELE AND EASTERN WASECA COUNTIES...

At 137 PM CDT, a strong thunderstorm was located over Twin Lakes, or
7 miles south of Albert Lea, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Blooming Prairie, Medford, New
Richland, Clarks Grove, Ellendale, Alden, Glenville, Geneva and
Emmons.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 140 and 173.
 U.S. Highway 14 between mile markers 154 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4388 9361 4420 9359 4419 9305 4350 9305
      4350 9378
TIME...MOT...LOC 1837Z 261DEG 37KT 4354 9342

JRB
Special weather statement, Jul 4, 1:40 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT WED JUL 4 2018

MNZ070-077-078-041930-
Dakota-Rice-Goodhue-
140 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAKOTA...GOODHUE AND
EASTERN RICE COUNTIES...

At 140 PM CDT, a strong thunderstorm was located over Bridgewater, or
near Northfield, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Northfield, Farmington, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Webster, Dundas, Goodhue, Stanton, Wanamingo and Nerstrand.

This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 74.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4454 9337 4454 9328 4459 9328 4468 9301
      4443 9243 4437 9243 4436 9255 4420 9256
      4419 9306
TIME...MOT...LOC 1840Z 245DEG 36KT 4441 9324

JRB
Special weather statement, Jul 4, 1:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT WED JUL 4 2018

MNZ062-063-070-078-WIZ023-024-041945-
Washington-Dakota-Goodhue-Ramsey-Pierce-St. Croix-
153 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAKOTA...NORTH
CENTRAL GOODHUE...SOUTHERN WASHINGTON...SOUTHEASTERN RAMSEY...WESTERN
PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...

At 152 PM CDT, a strong thunderstorm was located near Coates, or 16
miles south of St. Paul, moving northeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Paul, Red Wing, River Falls, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Oakdale, Shoreview, White Bear Lake, Hastings
and Rosemount.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 1 and 6.
 U.S. Highway 61 between mile markers 90 and 104.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9243 4467 9305 4506 9311 4509 9265
      4476 9259
TIME...MOT...LOC 1852Z 245DEG 36KT 4470 9310

JRB
Special weather statement, Jul 4, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT WED JUL 4 2018

MNZ063-WIZ014-023-041945-
Washington-Polk-St. Croix-
220 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 219 PM CDT, a strong thunderstorm was located over Hugo, or 16
miles northeast of St. Paul, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Forest Lake, Stillwater, Hugo, New Richmond, Mahtomedi, Scandia,
Somerset, Osceola, Dresser, Star Prairie, Grant and Birchwood
Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Big Marine Lake, get out of the water and move
indoors. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

LAT...LON 4511 9242 4506 9298 4512 9298 4513 9302
      4524 9302 4530 9285 4530 9274 4533 9270
      4535 9270 4539 9259
TIME...MOT...LOC 1919Z 250DEG 28KT 4516 9296

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:54 PM CDTSpecial Weather StatementMPXStevens51 min
Jul 3, 11:28 PM CDTSpecial Weather StatementMPXStevens47 min
Jul 4, 3:35 AM CDTExcessive Heat WarningMPXHennepin, Ramsey8 hr
Jul 4, 3:35 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more11 hr
Jul 4, 5:55 AM CDTSpecial Weather StatementMPXDouglas, Stevens50 min
Jul 4, 6:32 AM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more28 min
Jul 4, 6:55 AM CDTSpecial Weather StatementMPXKandiyohi, Morrison, Renville, Stearns, Yellow Medicine35 min
Jul 4, 7:32 AM CDTSpecial Weather StatementMPXBenton, Meeker, Renville43 min
Jul 4, 8:20 AM CDTSpecial Weather StatementMPXAnoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more40 min
Jul 4, 8:28 AM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley32 min
Jul 4, 9:18 AM CDTSpecial Weather StatementMPXChippewa42 min
Jul 4, 11:12 AM CDTSpecial Weather StatementMPXMartin48 min
Jul 4, 11:35 AM CDTSpecial Weather StatementMPXWatonwan40 min
Jul 4, 12:09 PM CDTSpecial Weather StatementMPXBlue Earth66 min
Jul 4, 12:47 PM CDTSpecial Weather StatementMPXFreeborn, Le Sueur, Rice, Steele, Waseca58 min
Jul 4, 1:07 PM CDTSpecial Weather StatementMPXLe Sueur, Rice53 min
Jul 4, 1:30 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Scott60 min
Jul 4, 1:38 PM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca52 min
Jul 4, 1:40 PM CDTSpecial Weather StatementMPXGoodhue50 min
Jul 4, 1:53 PM CDTSpecial Weather StatementMPXRamsey, Washington52 min
Jul 4, 1:55 PM CDTTornado WarningMPXFreeborn17 min
Jul 4, 11:01 AM CDTSpecial Weather StatementMPXBarron, Dunn, Pierce, Saint Croix59 min
Jul 4, 2:55 PM CDTSpecial Weather StatementMPXPierce50 min
Jul 4, 3:33 PM CDTSpecial Weather StatementMPXPepin57 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.